Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 50, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2018, 11:59 AM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2018, 11:59 AM MST (18:59 UTC)
- Expired
- Jul 28, 2018, 12:45 PM MST
- In force
- 46 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:30 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 9:30 AM MST, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 930 AM MST Sat Jul 28 2018 .SYNOPSIS...Scattered to numerous showers and thunderstorms will develop primarily along the Mogollon Rim around mid-day, then move southward through the afternoon. The main hazards will be localized flooding, small hail, and gusty winds. A generally mid-grade monsoon pattern will continue next week with daily afternoon chances for thunderstorms, primarily from the Mogollon Rim southward. && .UPDATE... Increased chances of showers and precipitation amounts to better account for storms already developing this morning across the higher terrain of Northern Arizona. As mentioned in the previous discussion, main threat today looks to be slow moving storms capable of producing significant amounts of rainfall in a short period of time leading to flash flooding. Decent lapse rates aloft from this morning sounding and some dry air near surface show the potential threat of damaging hail and winds from larger storms that develop today as well. Light steering flow looks to be mainly out of the North will cause the main area of concern for todays storms to be along the Mogollon Rim and south as storms develop over the higher terrain and then move southward over a warm and moist environment. && .PREV DISCUSSION /321 AM MST/...An inverted trough over the Baja Peninsula will retrograde into the eastern Pacific this afternoon. Low-level moisture advection will increase across southern Arizona and possibly into Yavapai County as a result. With the center of mid- level anticyclonic flow remaining over western Arizona this afternoon, relatively slow southward storm motions are expected. The combination of increased moisture and weak flow should mean the primary hazard from this afternoon's storms will be localized flash flooding, with small hail and lightning being the secondary hazards. The primary threat area will be along and south of the Mogollon Rim. Sunday will have a little more moisture and instability to work with as the center of the high pressure retreats into northwestern Arizona. An uptick in activity could be seen Sunday afternoon as a result with the main hazards once again being localized flash flooding, small hail, and lightning. For Monday through the rest of next week, wobbly high pressure will remain in place over the southwestern US. Generally mid- grade monsoonal thunderstorm activity is expected each afternoon with temperatures remaining a few degrees above normal. && .AVIATION...For the 12Z package...Look for showers and thunderstorms to develop after 18z over the high terrain and move southeastward. Thunderstorms most numerous along and south of a Grand Canyon to Flagstaff to Show Low line. Activity tending toward isolated further north. Winds generally light, except gusting to over 45 mph in the vicinity of stronger storms. Activity diminishing after 02Z. Aviation discussion not updated for amendments. && .FIRE WEATHER...For today and Sunday, look for scattered to numerous thunderstorms from the Mogollon Rim and White Mountains region southward. Storms more isolated further north. Monday through Wednesday...Expect typical monsoon weather conditions into next week with scattered to numerous thunderstorms from the Mogollon Rim and White Mountains region southward. Isolated thunderstorm and shower activity further north. Temperature and humidity values typical for this time of year. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/TM AVIATION...Suk FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 28, 11:53 AM MST, 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1153 AM MST SAT JUL 28 2018 AZZ012-015-281945- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 1153 AM MST SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR THE FLAGSTAFF AREA OF COCONINO COUNTY UNTIL 1245 PM MST... At 1153 AM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Fernwood to near Fort Valley. Movement was southeast at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Flagstaff, Fort Valley, Flagstaff Mall, Sunset Crater Volcano National Monument, Timberline, Hutchison Acres, Cosnino, Winona, Bonito Campground At Sunset Crater, Downtown Flagstaff, Doney Park, Wupatki Trails, Fernwood, Walnut Canyon National Monument, Sunset Crater Visitors Center, Walnut Canyon Visitors Center, Lockett Meadow Campground, Arizona Snowbowl and Little Elden Spring Horse Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3525 11111 3514 11165 3531 11186 3539 11149 TIME...MOT...LOC 1853Z 302DEG 7KT 3533 11151 3530 11170 JDS
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 27, 5:11 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 27, 5:20 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 27, 5:47 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 27, 7:17 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 27, 8:01 PM MST | Special Weather Statement | FGZ | Yavapai | 44 min |
| Jul 27, 8:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 115 min |
| Jul 28, 11:53 AM MST | Special Weather Statement | FGZ | 52 min | |
| Jul 28, 12:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 28, 12:30 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 28, 1:06 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 28, 1:07 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 23 min |
| Jul 28, 1:14 PM MST | Special Weather Statement | FGZ | Gila | 31 min |
| Jul 28, 1:41 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 28, 2:28 PM MST | Special Weather Statement | FGZ | 47 min | |
| Jul 28, 3:26 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 28, 3:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 42 min |
| Jul 28, 4:39 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 36 min |
| Jul 28, 4:56 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.